Top Level Navigation

Factors associated with hospitalization of patients with angiotensin-converting enzyme inhibitor-induced angioedema

Angiotensin-converting enzyme inhibitor (ACE-I)-induced angioedema can be life-threatening without emergent intervention. The putative mediator is believed to be bradykinin, similar to hereditary angioedema, so these patients respond poorly to corticosteroids and antihistamines. This study was designed to determine characteristics and clinical outcomes of patients presenting to an emergency department (ED) with ACE-I angioedema. This was a retrospective chart review of 100 patients presenting to the ED from 2007 to 2008 with an ICD-9 code of 995.1 (angioedema) or 995.2 (drug-induced angioedema). Two hundred fifty-two patients with these ICD-9 codes were identified and placed in random order, and the first 100 meeting inclusion criteria were included. Statistical analysis was primarily descriptive. All 100 patients had an ICD-9 code of 995.1 (angioedema). Patients presented in every month, with spring months (April-June) having the most presentations (32%). The median age was 59 years, 75% were African American, and 66% were admitted to the hospital. Two patients (2%) required endotracheal intubation. Lisinopril was the most commonly prescribed ACE-I (84%). The most common symptom was moderate lip and tongue swelling (89%) followed by mild difficulty breathing (12%). Tongue swelling was significantly associated with admission. Time from symptom onset to ED presentation was not associated with need for admission. Concomitant medications did not differ between admitted and discharged patients. ACE-I angioedema is associated with significant morbidity and health care use because many patients require hospitalization, suggesting an unmet need for novel therapies targeted to treat this condition.

2013 May-Jun;34(3):267-273

Available from: http://www.ingentaconnect.com/content/ocean/aap/2013/00000034/00000003/art00012 (small fee)

Comments are closed.